• Mother-of-two, Michelle, purchased fake weight loss jab for £150 online
  • The fake jab was thought to contain pure insulin
  • Michelle’s blood sugar levels dropped to 0.6mmol/l after taking the injection

A woman is “lucky to be alive” after her blood sugar dropped to a life-threatening level due to injecting herself with a counterfeit weight-loss jab purchased online.

Mother-of-two Michelle Sword injected herself with a weight-loss pen she purchased online for £150, thinking it contained semaglutide.

She had previously used the same drug “legitimately” from an online pharmacist three years prior.

Originally developed to treat diabetes, GLP-1 RAs are a family of drugs which are now being used for weight loss as they suppress appetite.

Just 15 minutes after taking the injection at her home in Oxfordshire, the 45-year-old collapsed, began seizing and then fully lost consciousness in front of her daughter.

Michelle explained: “When the jab arrived, it looked the same as before except the dial was different.

Usually on a weight-loss pen, the click stops for you at 1ml and you take 1ml. I was turning the clicker and it wasn’t stopping. I must’ve turned it 17 or 18 times and I thought if I need more, I’ll take it.

“I was getting my daughter’s tea ready when 15 minutes or so later I started to feel strange. I felt disoriented and strange and unbeknown to me I was sweating.

“My daughter said at this point I was mumbling and my eyes looked different. She said I was slumped over, wide-eyed and unresponsive at this point.”

Michelle was then rushed to hospital where doctors told her they had never seen someone survive such low blood sugars.

Paramedics quickly administered liquid glucose to help Michelle regain consciousness, however, in the ambulance, her state worsened.

“They were trying to administer liquid glucose but nobody could get anything into my veins, so they started squeezing glucose gel in my mouth,” said Michelle.

“It was an out of body experience for me. They waited 40 minutes after giving the glucose gel but I wasn’t responding. They put me in the ambulance and brought the pen with me.”

She added: “Apparently, I regained consciousness in the ambulance and they were trying to feed me pastries to up my blood sugars. But during the ride to the hospital, I began losing consciousness again.

“Then I began having a seizure and the paramedics rammed a needle into my vein to administer as much glucose as possible.

“I was rushed into resus and apparently eight or nine people followed in with me and did everything they could. I think all my levels were going crazy at this point – my heart rate, sugar levels, potassium levels.”

According to the NHS, blood glucose should stay between 4 to 7mmol/l, however, Michelle’s is reported to have dropped to 0.6mmol/l after taking the injection, which she says contained pure insulin instead of the weight-loss drug.

Michelle explained that doctors believed she had approximately 18 units of insulin in her body, if not more.

She said: “It took about an hour and thankfully my blood sugars came up and I got out of the danger zone. I regained consciousness and they said to me ‘you are lucky to be alive’.

“Doctors said they’ve never seen anyone survive 0.6 blood sugar levels and that I was a miracle. I was told my children would’ve come home to a dead body if no one was in. I had a huge insulin overdose.”

During 2020, the 45-year-old purchased weight loss injections for the first time after gaining a stone of weight during lockdown.

The £150 injections suppressed her appetite and helped her lose weight.

A few years later, Michelle chose to try weight-loss injections again.

She revealed: “The first time, I lost a lot of weight – it worked amazing, I felt great. I had no adverse effects. I followed it to the letter.

“A few months ago I found myself in a bit of a slump again and found myself eating a lot more. I was very concerned about putting weight on again.

“I thought I need this weight-loss drug. I knew it was very popular now and would be harder to get.

“It was coming up on my newsfeed all the time. I contacted this one company and asked if it was the official weight-loss drug, and they said yes. It looked exactly the same and two days later it was at my door.”

Following the incident, Michelle shared that she is “incredibly embarrassed” about using the counterfeit drug and pleads others to be careful not to make the same mistake and “gamble with your life”.

Get our free newsletters

Stay up to date with the latest news, research and breakthroughs.

You May Also Like

Coronavirus: UK instructed to stay at home this weekend

Health Secretary Matt Hancock has said that staying at home this weekend…

Type 2 diabetes found to be a ‘significant risk factor’ among stroke victims

More evidence has been published which supports that diabetes is a “significant…

Twice daily dairy intakes could reduce type 2 diabetes risk

Eating cheese, yoghurt or eggs twice a day could help lower the…